Acetaminophen and Aspirin are analgesics—painkillers—with comparable efficacy, but because of its anti-inflammatory properties, aspirin can be more effective when dealing with inflammation. Acetaminophen can be given to children in limited doses, but aspirin is not recommended for children and adolescents because of the risk of Reye's syndrome.
|Legal status||Over the counter (OTC) in the U.S||Over the counter (U.S.)|
|Routes||Oral, rectal, intravenous||Most commonly oral, also rectal. Lysine acetylsalicylate may be given IV or IM|
|Used for||Pain relief, fever reduction.||Pain relief, fever reduction, anti-inflammatory.|
|Bioavailability||almost 100%||Rapidly and completely absorbed|
|Trade names||Acetaminophen is the generic name. Brand names for the drug include Tylenol, Feverall, Panadol, Anacin and Excedrin (with aspirin)||Aspirin (Bayer)|
|Half life||1–4 hours||300–650 mg dose: 3.1–3.2 hours; 1 g dose: 5 hours; 2 g dose: 9 hours|
|Adverse effects||Minimal, except for rare but potentially fatal skin reactions.||Stomach/intenstine bleeding|
|Pregnancy category||Safe: A (AU); B (US)||Not safe: C (AU) D (US)|
|Introduction||Acetaminophen (paracetamol) is a widely used over-the-counter pain reliever and fever reducer. It is a major ingredient in cold and flu medication.||Aspirin (acetylsalicylic acid), is a salicylate drug, often used as an analgesic to relieve minor aches and pains, as an antipyretic to reduce fever, and as an anti-inflammatory medication.|
|Processed in||Liver||Absorbed in small intestine, processed in liver, stomach and other organs|
|Recommended for children||In regulated dose||No|
|Solubility in water||14 mg/mL (25 °C) mg/mL (20 °C)||3 mg/mL (20 °C)|
|Density||1.263 g/cm3 g/cm³||1.40 g/cm³|
Acetaminophen, internationally known as paracetamol, is the active ingredient in both Tylenol and Excedrin. Acetaminophen is used to lower fevers and ease headaches, so it is also found in many cold and flu relievers. The suggested dosage for adults is 325 to 650mg every four to six hours, not to exceed 4,000mg in 24 hours. The recommended dosage for children is 10 to 15mg per kilograms of body weight every four to six hours, not to exceed 65mg per kilogram in 24 hours.
Aspirin, also called acetylsalicylic acid, is the active ingredient in Bayer. Aspirin is used to lower fevers and to ease muscle aches, toothaches, and headaches. It is also used in certain circumstances to treat heart disease and arthritis. Adults may take a standard tablet four times a day. Aspirin is not recommended for children and adolescents because of the risk of Reye's syndrome. Low-dose aspirin had been widely recommended to prevent heart attacks but in May 2014 the FDA issued new guidelines that recommended patients who have not experienced a heart attack, stroke or cardiovascular problems should not take daily aspirin. In August, 2014, the journal Annals of Oncology published a study that concluded that a daily dose of aspirin between 75 and 325 mg, when taken for 5 to 10 years, reduces the risk of cancer.
How it Works
Acetaminophen works by being absorbed into the bloodstream. Once absorbed, it blocks the body's production of prostaglandins, a lipid compound in the body that causes inflammation and fever. Acetaminophen gets processed in the liver. The following video explains in detail how acetaminophen works, what its effects are, and which drug interactions you should watch for:
Aspirin also gets absorbed into the bloodstream. Once in the bloodstream, aspirin inhibits chemicals, such as cyclo-oxygenase, which cause the production of prostaglandins. Aspirin, which is an NSAID (nonsteroidal anti-inflammatory drug), also reduces heat and inflammation. It is mostly absorbed in the small intestine and processed in the liver, stomach, and other organs.
Unlike aspirin, acetaminophen does not reduce inflammation. It is therefore less effective for body aches, toothaches, and menstrual cramps.
Studies showed that the antipyrectic (fever reducing) efficacy of acetaminophen was greater as compared to that of aspirin, while aspirin was more effective as an anti-inflammatory for dental pain than a combination of acetaminophen and codeine. Acetaminophen and aspirin provided equal relief when it came to pain caused by cluster headaches.
Another study comparing acetaminophen and aspirin in the treatment of fever and other symptoms of upper respiratory tract infection in adults concluded that both medications were equally effective and had similar safety profiles and tolerability.
There are studies that point to liver damage as the main risk of prolonged use or overdose of acetaminophen, which is exacerbated by drinking alcohol. Overdose is also a risk as many medications contain acetaminophen. Likewise, acetaminophen interacts with drugs that increase liver enzymes, such as carbamazepine, isoniazid and rifampin, all of which reduce acetaminophen's effect. Even a marginally higher dose than what's recommended can be fatal, as warned in this video:
Aspirin reduces inflammation, but it can cause stomach irritation. Stomach or intestinal bleeding caused by aspirin can be fatal. Risks for taking aspirin are stomach distress, especially related to bleeding and ulcers. Kidney damage is also a possibility. There are many risk factors for taking aspirin. People who are over 60 or who have preexisting conditions, such as stomach ulcers, bleeding problems, high blood pressure, heart disease, and kidney disease, should talk to their doctors before taking aspirin. Aspirin interacts with prescription blood thinners, diuretics, and serotonin reuptake inhibitors (antidepressants), all of which may increase bleeding risks.
Aspirin cannot be given to children and adolescents as it can lead to Reye's syndrome.
The video below discusses the risks and benefits of Aspirin:
There are some drugs that do not interact well when used with acetaminophen or aspirin. A doctor should be consulted before taking any medication in conjunction with acetaminophen or aspirin, especially:
- Acetazolamide, methotrexate, a blood thinner (warfarin, Coumadin), a diuretic or "water pill," or a steroid;
- Medicine used to prevent blood clots--dalteparin, desirudin, enoxaparin, fondaparinux, tinzaparin, and others; or
- NSAIDs (non-steroidal anti-inflammatory drugs)--ibuprofen (Advil, Motrin), naproxen (Aleve), celecoxib, diclofenac, ketorolac, and others.
Forms and Shelf Life
Acetaminophen comes in several forms: caplets, chewable tablets, gel tabs, liquid and tablets. Acetaminophen lasts up to three years in its solid forms and two years in its liquid forms. Products containing acetaminophen should be stored in a cool, dry place.
Aspirin comes in coated or uncoated tablets. The coating makes the tablet easier to swallow. Aspirin's shelf life is two to three years.
Common Brand Names
Aspirin is the main ingredient in Bayer, Ecotrin, Midol.
Excedrin for migraines is a combination of acetaminophen, aspirin and caffeine.
- What form(s) does Aspirin come in? - Body & Health
- Acetaminophen - eMedTV
- Pills old, but still potent - Canada.com
- Can an Aspirin a Day Help Prevent a Heart Attack? -FDA.gov
- Who Should and Who Shouldn't Take Daily Aspirin - Time magazine
- Aspirin 101 - HowStuffWorks Health
- Aspirin Drug Interactions - Drugs.com
- Acetaminophen Information - MedicineNet
- Wikipedia: Aspirin
- Wikipedia: Paracetamol
- Aspirin could dramatically cut cancer risk - The Guardian